Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body.
Serotonin syndrome can occur when you increase the dose of such a drug or add a new drug to your regimen. Certain illegal drugs and dietary supplements also are associated with serotonin syndrome.
Serotonin is a chemical your body produces that's needed for your nerve cells and brain to function. But too much serotonin causes symptoms that can range from mild (shivering and diarrhea) to severe (muscle rigidity, fever and seizures). Severe serotonin syndrome can be fatal if not treated.
Milder forms of serotonin syndrome may go away within a day of stopping the medications that cause symptoms and, sometimes, taking drugs that block serotonin.
Mar. 13, 2014
- Tintinalli JE, et al. Tintinalli's Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, N.Y.: The McGraw Hill Companies; 2011. http://www.accessmedicine.com/popup.aspx?aID=6385015. Accessed Sept. 12, 2013.
- Boyer EW. Serotonin syndrome. http://www.uptodate.com/home. Accessed Sept. 12, 2013.
- Iqbal MM, et al. Overview of serotonin syndrome. Annals of Clinical Psychiatry. 2012;24:310.
- Ables AZ, et al. Prevention, diagnosis, and management of serotonin syndrome. American Family Physician. 2010;81:1139.
- Information for healthcare professionals: Selective serotonin reuptake inhibitors (SSRIs), selective serotonin-norepinephrine reuptake inhibitors (SNRIs), 5-hydroxytryptamine receptor agonists (triptans). U.S. Food & Drug Administration. http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm085845.htm. Accessed Sept. 16, 2013.
You Are ... The Campaign for Mayo Clinic
Mayo Clinic is a not-for-profit organization. Make a difference today.